Minnesota, 2008

Hail in Minnesota, July 2, 2008

July 2, 2008 · NWS MPX · 1 event in 1 county or zone

A cold front swept through much of East Central Minnesota during the early morning hours of the 2nd, producing isolated severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A cold front swept through much of East Central Minnesota during the early morning hours of the 2nd, producing isolated severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 1, 9:30 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 1, 9:30 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1030 PM CDT TUE JUL 1 2008

.UPDATED FOR AVIATION DISCUSSION BELOW...

.DISCUSSION...

COLD FRONT STRETCHING FROM WESTERN ONTARIO THROUGH ND AT MID
AFTERNOON. QUITE AN IMPRESSIVE AREA OF SMOKE SEEN IN THE VISIBLE
IMAGERY NORTH OF THE FRONTAL BOUNDARY FROM THE FIRES IN NORTHERN
SASKATCHEWAN. THE FRONT IS MOVING SLOWLY SOUTHWARD AND NOT
EXPECTED TO CLEAR THE SOUTHERN FA UNTIL EARLY WEDNESDAY
AFTERNOON.

CURRENT LAPS UA ANALYSIS SHOWING +11 DEG C AIR COVERING FAR
WESTERN MN ATTM. +10 DEG AIR EXPECTED INTO THE TWIN CITIES BY THIS
EVENING. AS A RESULT...LAPS PROFILE SHOWING CIN UP THROUGH ABOUT
600MB WITH SEVERAL HUNDRED J/KG OF CAPE ABOVE. RUC PROFILE
FORECASTS SHOW THE MID LEVEL WARMING WANING BETWEEN 03Z AND 06Z
WITH POSITIVE CAPE VALUES INCREASING. THE LOW LEVEL WIND FIELD
MAXIMIZES AROUND 45 KNOTS NEAR KDLH AND NORTHERN WI BY 06Z.
HENCE...EXPECT STORMS UP NORTH THIS EVENING...ESPECIALLY DLHS
CWA...WITH THE ACTIVITY DROPPING SOUTHWARD ACROSS WI AND EAST
CENTRAL MN OVERNIGHT. SHEAR VALUES SUPPORT SEVERE STORMS TO THE
NORTH OF THE TWIN CITIES TONIGHT. SREF PRECIP PROBABILITIES
HIGHEST OVERNIGHT ACROSS THE WI CWA AND HAVE INDICATED SOME LIKELY
POPS FOR THE 06Z-12Z TIME FRAME.

THE COLD FRONT SHOULD BE EAST AND SOUTH OF A LINE FROM KEAU TO
KAEL BY 18Z ON WEDNESDAY WITH HIGH PRESSURE BUILDING IN FROM THE
NORTHWEST. ACTIVE WEATHER EXPECTED TO THE SOUTH AND EAST OF THE
FRONT WEDNESDAY AFTERNOON. THE SYSTEM OF HIGH PRESSURE WILL SETTLE
OVER THE LOCAL AREA ON THURSDAY AND THEN DRIFT SLOWLY SOUTHEAST
THROUGH SATURDAY.

A NEW COLD FRONT WILL BE PUSHING ACROSS THE NORTHERN PLAINS ON
SUNDAY. VERY WARM MID LEVEL AIR (+14 DEG C) SHOWN BY THE GFS AND
ECMWF SPREADING ACROSS THE CWA ON SUNDAY...WHICH SHOULD CAP ANY
THUNDERSTORM ACTIVITY FROM DEVELOPING UNTIL SUNDAY NIGHT. THE COLD
FRONT IS PROJECTED TO MOVE SLOWLY SE ACROSS THE FA ON MONDAY.
A ROUND OF STORMS POSSIBLE SUNDAY NIGHT/EARLY MONDAY AND THEN
AGAIN MONDAY AFTERNOON AND EVENING. SMALL POPS KEPT IN THE
FORECAST FOR SOUTHERN AND WESTERN MN ON TUESDAY WITH SOME QUESTION
ON HOW FAR SOUTH THE FRONT WILL GO BEFORE BECOMING STATIONARY.

&&

.AVIATION... /06Z TAF ISSUANCE/

SFC CDFNT DROPPING SLOWLY SOUTH THIS EVENING...FROM NEAR KELO-KDTL
AT 04Z.  ISOLD CONVECTION ON THE BACK END OF THE STRONG FORCING
/UPPER TROF OVER SOUTHERN CANADA/NORTHEAST MN. EXPECT BEST
CONVECTIVE POTENTIAL MOVING ACROSS EASTERN PORTION OF FA THROUGH
12-14Z.  WILL HOLD ONTO TEMPO TSRA/BRIEF MVFR VSBYS AT
KSTC-KMSP-KRNH AND KEAU.  FNT SHOULD DROP SOUTH OF REGION BETWEEN
15-18Z...WITH PERHAPS SOME CAA CUMULUS AND GUSTY NORTHWEST WINDS
DEVELOPING IN THE WAKE OF THE FRONT.  EXPECT WINDS TO DIMINISH LATE
AFTERNOON...AND CUMULUS TO DISSIPATE AROUND SUNSET OVER MAINLY
EASTERN AREAS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/DWE
Hazardous weather outlook, Jul 1, 9:57 PM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1057 PM CDT TUE JUL 1 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1050 PM CDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST INTO THE OUTLOOK AREA
OVERNIGHT ALONG A COLD FRONT. THERE IS A SLIGHT RISK THAT SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE IN CENTRAL MINNESOTA AND
ALONG AND NORTH OF THE U.S. HIGHWAY 8 CORRIDOR IN WESTERN
WISCONSIN. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS WILL
BE LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER
WILL DIMINISH WITH EACH PASSING OVERNIGHT HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL MOVE ACROSS SOUTH CENTRAL MINNESOTA AND
ADJOINING AREAS OF WEST CENTRAL WISCONSIN WEDNESDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THESE AREAS
WITH A SLIGHT CHANCE OF THEM PRODUCING LARGE HAIL AND DAMAGING
WINDS BEFORE EXITING THE OUTLOOK AREA EARLY WEDNESDAY AFTERNOON.

HIGH PRESSURE WILL BUILD ACROSS THE AREA BY WEDNESDAY NIGHT WITH
QUIET WEATHER EXPECTED THROUGH SATURDAY. THE NEXT THREAT FOR
THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA SUNDAY NIGHT AND
MONDAY AS A COLD FRONT PUSHES SOUTHEAST ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION REMAINS POSSIBLE OVERNIGHT IN CENTRAL
MINNESOTA AND ALONG AND NORTH OF THE U.S. HIGHWAY 8 CORRIDOR IN
WEST CENTRAL WISCONSIN.

MDB/MTF

In the hours before

Local storm report, Jul 1, 11:35 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1235 AM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             1 N BERTHA              46.28N 95.06W
07/02/2008  M1.75 INCH       TODD               MN   LAW ENFORCEMENT

&&

KME
Special weather statement, Jul 2, 12:20 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
120 AM CDT WED JUL 2 2008

MNZ043-044-050-020715-
BENTON-MILLE LACS-MORRISON-
120 AM CDT WED JUL 2 2008

...SIGNIFICANT WEATHER ALERT FOR BENTON...MILLE LACS AND MORRISON
COUNTIES UNTIL 215 AM CDT...

AT 116 AM CDT...NATIONAL WEATHER SERVICE  RADAR WAS TRACKING
POTENTIALLY SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTHEAST OF BRAINERD TO 4 MILES SOUTH OF RANDALL. THESE STORMS WERE
MOVING EAST AT 42 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  VINELAND.
  HILLMAN.
  MORRILL.
  ISLE.

IF ON OR NEAR LAKE MILLE LACS...GET OFF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DONT BE CAUGHT ON THE WATER
IN A THUNDERSTORM

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Minneapolis radar (KMPX), 120 km away, was scanning. The volume nearest the first event began at 07:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kanabec

When
July 2, 1:25 AM CST
Where
Kanabec County, 7 mi NNW of Ogilvie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.924, -93.476

Spotter also estimated winds to be greater then 50 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128178.